Alert archive / New Mexico / Wind Advisories in 2023
Wind Advisory 36, NWS Albuquerque, NM
NWS Albuquerque, NM issued this wind advisory at Apr 18, 2023, 1:05 AM MDT for 4 counties in New Mexico. It took effect at Apr 18, 2023, 1:00 PM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2023, 1:05 AM MDT (07:05 UTC)
- In effect from
- Apr 18, 2023, 1:00 PM MDT
- Expired
- Apr 18, 2023, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Albuquerque, NM
Counties Catron County, NM, Cibola County, NM, McKinley County, NM, San Juan County, NM
The radar
The Albuquerque radar (KABX), 130 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 4298 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595 WWUS75 KABQ 180705 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 105 AM MDT Tue Apr 18 2023 NMZ201-202-205-181800- /O.NEW.KABQ.WI.Y.0036.230418T1900Z-230419T0200Z/ Northwest Plateau-Chuska Mountains-West Central Plateau- 105 AM MDT Tue Apr 18 2023 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Chuska Mountains, Northwest Plateau, and West Central Plateau. * WHEN...From 1 PM this afternoon to 8 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
280 WWUS75 KABQ 181748 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 1148 AM MDT Tue Apr 18 2023 NMZ201-202-205-190200- /O.CON.KABQ.WI.Y.0036.230418T1900Z-230419T0200Z/ Northwest Plateau-Chuska Mountains-West Central Plateau- 1148 AM MDT Tue Apr 18 2023 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Chuska Mountains, Northwest Plateau, and West Central Plateau. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 16/44
001 WWUS75 KABQ 190159 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 759 PM MDT Tue Apr 18 2023 NMZ202-191100- /O.EXP.KABQ.WI.Y.0036.000000T0000Z-230419T0200Z/ /O.NEW.KABQ.WI.Y.0037.230419T1500Z-230420T0200Z/ Chuska Mountains- 759 PM MDT Tue Apr 18 2023 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM MDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Chuska Mountains. * WHEN...From 9 AM to 8 PM MDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ205-191100- /O.EXP.KABQ.WI.Y.0036.000000T0000Z-230419T0200Z/ /O.NEW.KABQ.WI.Y.0037.230419T1800Z-230420T0200Z/ West Central Plateau- 759 PM MDT Tue Apr 18 2023 ...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...West Central Plateau. * WHEN...From Noon to 8 PM MDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. * ADDITIONAL DETAILS...Blowing dust may reduce visibility below one mile at times in dust prone locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ201-190300- /O.EXP.KABQ.WI.Y.0036.000000T0000Z-230419T0200Z/ Northwest Plateau- 759 PM MDT Tue Apr 18 2023 ...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING... $$ NMZ206-213>215-223-226-229-191100- /O.NEW.KABQ.WI.Y.0037.230419T1500Z-230420T0200Z/ West Central Mountains-Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Central Highlands-South Central Mountains-Northeast Highlands- 759 PM MDT Tue Apr 18 2023 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM MDT WEDNESDAY... * WHAT...West-southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Sangre de Cristo Mountains, West Central Mountains, Central Highlands, South Central Mountains, and Northeast Highlands. * WHEN...From 9 AM to 8 PM MDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ203-204-207-210-211-216>219-221-222-224-225-227-228-231>233-239- 240-191100- /O.NEW.KABQ.WI.Y.0037.230419T1800Z-230420T0200Z/ Far Northwest Highlands-Northwest Highlands-West Central Highlands-Tusas Mountains Including Chama-Jemez Mountains-Upper Rio Grande Valley-Espanola Valley-Santa Fe Metro Area-Middle Rio Grande Valley including the Albuquerque Metro Area-Sandia and Manzano Mountains including Edgewood-Estancia Valley-South Central Highlands-Upper Tularosa Valley-Johnson and Bartlett Mesas Including Raton Pass-Far Northeast Highlands-Harding County- Eastern San Miguel County-Guadalupe County-Eastern Lincoln County- Southwest Chaves County- 759 PM MDT Tue Apr 18 2023 ...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY... * WHAT...West-southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, north central, northeast, southeast, and west central New Mexico. * WHEN...From Noon to 8 PM MDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. * ADDITIONAL DETAILS...Blowing dust may reduce visibility below one mile at times in dust prone locations, especially across eastern NM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Guyer
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Apr 17, 11:24 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Apr 17, 11:24 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1124 PM MDT Mon Apr 17 2023 ...New AVIATION... .SYNOPSIS... Issued at 226 PM MDT Mon Apr 17 2023 Isolated showers and thunderstorms will continue across portions of east central and southeast NM through the early evening hours. These storms will be capable of strong and erratic wind gusts, but generally, little rainfall. Precipitation chances will then be minimal through the Thursday as the main focus will be strong winds and critical fire weather concerns. Wednesday will be the windiest day of the week where westerly wind gusts may near 50 mph. Cooler temperatures are expected for the end of the week, before slowly warming back up early next week. && .SHORT TERM... (This evening through Tuesday night) Issued at 226 PM MDT Mon Apr 17 2023 Isolated showers and thunderstorms with gusty winds and little rain may linger until 7 or 8 pm this evening over east and southeast parts of Roosevelt County, before exiting east of the forecast area. There may be some patchy fog late tonight and early Tuesday morning from around Clovis southward, where humidity recovery near 100 percent is expected. Southwest winds will strengthen on Tuesday as an upper level trough crosses the northern and central Rockies, and humidities will plummet, producing critical fire weather conditions over much of the forecast area. Wind gusts from 30-40 mph will be common on Tuesday afternoon, except up to 50 mph over some of the high peaks of the northern mountains. && .LONG TERM... (Wednesday through Sunday) Issued at 226 PM MDT Mon Apr 17 2023 Strong westerly winds will be the rule on Wednesday as an upper level jet crosses NM and a surface low deepens to 992 mb near the NM/CO/OK border. Strong mixing combined with the healthy surface pressure gradient will lead to widespread windy conditions. It's likely that some areas will need a Wind Advisory as we near the event. Areas of blowing dust are likely given the lack of recent precipitation. Additionally, humidity values will be very low resulting in widespread critical fire weather concerns, which will be discussed more in the Fire Weather section below. High temperatures on Wednesday will generally be near to above normal, except across far northwest NM where temps may be a bit below normal. Late Wednesday into Thursday, a cold front will sweep across the area from west to east, then during the day Thursday, the backdoor segment of the cold front will slide southward across the eastern plains. The fronts will not bring any additional moisture to the area, but temperatures will cool a few to several degrees. However, but the afternoon, strong west to northwest winds will return across the area, though in general, winds will not be as strong as Wednesday. Thursday night into Friday, a sharp trough, or perhaps weakly closed low, will slide across northeast NM. The associated Pacific and backdoor cold fronts will slide through the area with breezy to locally windy conditions along and behind the front. The backdoor segment should introduce some moisture into eastern NM, and there is a possibility of light rain and high elevation snow across at least northeast NM. The weekend is expected to be much quieter, with less wind and slowly warming temperatures. && .AVIATION... (06Z TAFS) Issued at 1116 PM MDT Mon Apr 17 2023 Low level moisture making a run westward and back into ern NM at 05Z. Impacts not expected at KROW and KTCC but MVFR cigs may impact KCVN and KCVS by 18/12Z. Low level moisture to exit rapidly aft 18/15Z as sw-wly winds strengthen with potential for gusts to around 40 kt over nw and ne NM. Otherwise sct mid to high level clouds. && .FIRE WEATHER... Issued at 226 PM MDT Mon Apr 17 2023 ...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS TUESDAY THROUGH THURSDAY... A broad upper level low pressure system will slowly cross the northern Rockies through wide week steering the jet stream over NM producing a stretch of critical fire weather conditions Tuesday through Thursday. After some drier variety thunderstorms that occur over the plains of Roosevelt County late this afternoon and early evening, southwest winds will strengthen areawide Tuesday and humidities will plummet into the single digits many places with widespread critical fire weather conditions over western and eastern parts of the fire weather forecast area. Locally critical fire weather conditions are also expected from around Dulce, Chama, and Cuba southward through the middle Rio Grande Valley, as well as the Sandia/Manzano and Gallinas Mountains, but they are not included in the Red Flag Warning which is now in effect for Tuesday. After fair to poor humidity recoveries Tuesday night, winds will strengthen further Wednesday, when humidities will again drop into the single digits many places with critical fire weather conditions area areawide. Wednesday should feature the strongest winds of the week with gusts reaching 45 to 55 mph across the forecast area. Pacific and back door cold fronts will cross Wednesday night, shifting the wind direction out of the west and northwest for Thursday. Despite high temperatures a near and several degrees below normal on Thursday, humidities will again plummet into the single digits many places with another round of critical fire weather conditions areawide. In addition, Haines Indices will vary mostly from 5-6 on Tuesday through Thursday. Winds will weaken on Friday, but an upper level trough will bring a chance for rain and snow showers to the northern mountains and northeast. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 40 73 43 64 / 0 0 0 0 Dulce........................... 31 68 34 61 / 0 0 0 0 Cuba............................ 37 68 38 65 / 0 0 0 0 Gallup.......................... 34 68 35 64 / 0 0 0 0 El Morro........................ 35 65 35 62 / 0 0 0 0 Grants.......................... 33 71 34 66 / 0 0 0 0 Quemado......................... 35 69 36 67 / 0 0 0 0 Magdalena....................... 41 73 42 71 / 0 0 0 0 Datil........................... 37 69 38 66 / 0 0 0 0 Reserve......................... 34 73 34 70 / 0 0 0 0 Glenwood........................ 45 75 44 73 / 0 0 0 0 Chama........................... 29 60 29 54 / 0 0 0 0 Los Alamos...................... 43 67 42 62 / 0 0 0 0 Pecos........................... 41 68 40 65 / 0 0 0 0 Cerro/Questa.................... 40 63 39 59 / 0 0 0 0 Red River....................... 33 56 31 51 / 0 0 0 5 Angel Fire...................... 28 59 29 54 / 0 0 0 0 Taos............................ 32 68 32 63 / 0 0 0 0 Mora............................ 37 67 39 63 / 0 0 0 0 Espanola........................ 39 75 40 71 / 0 0 0 0 Santa Fe........................ 42 69 41 67 / 0 0 0 0 Santa Fe Airport................ 39 72 39 69 / 0 0 0 0 Albuquerque Foothills........... 48 75 49 72 / 0 0 0 0 Albuquerque Heights............. 46 76 46 73 / 0 0 0 0 Albuquerque Valley.............. 44 79 44 74 / 0 0 0 0 Albuquerque West Mesa........... 45 76 46 73 / 0 0 0 0 Belen........................... 41 81 41 79 / 0 0 0 0 Bernalillo...................... 44 78 45 75 / 0 0 0 0 Bosque Farms.................... 41 80 41 77 / 0 0 0 0 Corrales........................ 45 78 45 74 / 0 0 0 0 Los Lunas....................... 42 80 41 77 / 0 0 0 0 Placitas........................ 46 74 47 72 / 0 0 0 0 Rio Rancho...................... 45 77 46 74 / 0 0 0 0 Socorro......................... 44 83 44 81 / 0 0 0 0 Sandia Park/Cedar Crest......... 43 68 43 66 / 0 0 0 0 Tijeras......................... 43 71 43 69 / 0 0 0 0 Edgewood........................ 40 72 39 69 / 0 0 0 0 Moriarty/Estancia............... 36 73 35 70 / 5 0 0 0 Clines Corners.................. 39 69 39 67 / 5 0 0 0 Mountainair..................... 41 72 40 71 / 0 0 0 0 Gran Quivira.................... 41 72 41 72 / 0 0 0 0 Carrizozo....................... 48 77 50 76 / 0 0 0 0 Ruidoso......................... 45 68 46 69 / 0 0 0 0 Capulin......................... 37 70 38 69 / 0 0 0 0 Raton........................... 33 73 36 71 / 0 0 0 0 Springer........................ 34 75 39 73 / 0 0 0 0 Las Vegas....................... 39 70 42 68 / 0 0 0 0 Clayton......................... 43 80 44 76 / 0 0 0 0 Roy............................. 40 75 42 72 / 0 0 0 0 Conchas......................... 43 82 47 80 / 5 0 0 0 Santa Rosa...................... 42 79 45 78 / 5 0 0 0 Tucumcari....................... 46 83 47 83 / 10 0 0 0 Clovis.......................... 46 83 46 83 / 10 0 0 0 Portales........................ 46 85 47 85 / 5 0 0 0 Fort Sumner..................... 44 83 46 83 / 10 0 0 0 Roswell......................... 47 89 50 88 / 0 0 0 0 Picacho......................... 46 80 49 80 / 0 0 0 0 Elk............................. 46 77 48 76 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Tuesday for NMZ101-104- 105-109-121>123-125-126. Fire Weather Watch from Wednesday morning through Wednesday evening for NMZ101-104>106-109-120>126. && SHORT TERM...44 LONG TERM....34 AVIATION...42
In the hours before
Special weather statement, Apr 17, 7:15 PM MDT, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
715 PM MDT Mon Apr 17 2023
NMZ235-180145-
Curry County-
715 PM MDT Mon Apr 17 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN CURRY
COUNTY THROUGH 745 PM MDT...
At 714 PM MDT, Doppler radar was tracking a strong thunderstorm near
Saint Vrain, or 13 miles west of Clovis, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clovis, Melrose, Saint Vrain, Ranchvale, Portair and Cannon Air Force
Base.
This includes Highway 60 between Mile Markers 361 and 382.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3430 10348 3445 10372 3468 10329 3453 10308
TIME...MOT...LOC 0114Z 288DEG 12KT 3447 10343
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GuyerThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:15 PM MDT | Special Weather Statement | ABQ | Curry | 30 min |
| Apr 18, 2:16 AM MDT | Red Flag Warning | ABQ | Bernalillo, Catron, Cibola, Colfax, Curry, De Baca and 18 more | 44 hr |
Nearby
Wind Advisories in New Mexico, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.